Kentucky, 2018

Damaging Wind and Lightning Strike in Kentucky, June 12, 2018

June 12, 2018 · NWS PAH · 2 events in 2 counties and zones

A loosely organized band of thunderstorms developed over southern Illinois during the heat of the afternoon, and then moved southeast into western Kentucky. The strongest storm cell within this band produced an isolated damaging wind event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A loosely organized band of thunderstorms developed over southern Illinois during the heat of the afternoon, and then moved southeast into western Kentucky. The strongest storm cell within this band produced an isolated damaging wind event. A surface front was reinforced and pushed south near the Ohio River from overnight and morning convection. One of the early morning storms produced a damaging lightning strike. The afternoon storms developed along this boundary stretching from eastern Kentucky back to southeastern Missouri. Weak winds aloft kept the activity rather limited in terms of intensity and organization.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 12, 2:21 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 12, 2:21 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
321 AM CDT Tue Jun 12 2018

.SHORT TERM...(Today through Wednesday)
Issued at 320 AM CDT Tue Jun 12 2018

Thunderstorm and heavy rain potential continues to be the primary
forecast challenge. Thunderstorms increased in coverage overnight
over western Kentucky and southern Illinois, indicating that it
won't take much to get things going today.

Persistent but weakening mcs over southwest Indiana and se
Illinois sent an outflow boundary across the Pennyrile region of
west Kentucky to near kpah. Convection increased along this
boundary around midnight. The 00z high-res cam models have done a
fairly good job of depicting the new activity on the boundary. A
nearly stationary 500 mb vort center over Indiana has been
providing added lift to sustain the convection early this morning.

The 00z Monday high-res models finally scored a point yesterday.
Their timing and placement of convection was in the ballpark. Most
of the activity waited til around 00z to develop, as they
indicated. For today, they indicate fairly widespread convection
developing around 18z as the atmosphere becomes strongly unstable.
This convection will be supported by a very moist low-level
southwest flow interacting with outflow boundaries. Pops will be
raised into the likely category for parts of the area today.

Given the anticipated high capes and deep moisture, some pulse
type wind or hail events are again possible. Heavy rainfall is an
equally high concern due to the slow storm motion and potential
for backbuilding cells. Some backbuilding of storms was observed
over Massac and Pope Counties in the past couple hours, where
dual-pol rainfall estimates were around 1.5 inches per hour. A
Flash Flood Watch was considered for areas of southwest Indiana
and se Illinois where flash flood guidance is quite low. However,
the timing of convection was not clear enough to set a time frame
for the watch. Later shifts may be able to zero in on a watch for
this afternoon or this evening.

For tonight, the high-res models diminish activity rather abruptly
this evening. Hourly forecast pops will decrease tonight, though
not as quickly as the high-res models indicate.

On Wednesday, a weak cold front will progress southeast across the
lower Ohio Valley and southeast Missouri. The atmosphere along the
front is forecast to become strongly unstable once again. However,
the potential for early morning convection makes the timing and
intensity of redevelopment unclear. Forecast pops will be in the
chance category.

Heat indices will remain just below critical thresholds the next
couple afternoons. A few places in southeast Missouri may again
reach 100 degrees on the heat index, but convection should make
the duration of any hazardous heat indices short-lived.

.LONG TERM...(Wednesday night through Monday)
Issued at 320 AM CDT Tue Jun 12 2018

Better than average confidence in the big picture or synoptic
scale features as models are in fair to good agreement.

The main threat for thunderstorms will mainly be in the heat of the
day through the extended. By Wednesday night the front should be
south of the area. This will result in drying or very low chances of
rain. The front will lift back north and stall or meander over the
lower Ohio Valley and Middle Mississippi Valley. This will return
chances of storms to the region through the weekend...albeit sparse
in coverage. The best chance for storms will be in the afternoon or
early evening. This will mainly due to upper level ridging building
in from the west. This should mitigate storm develop at least some.
This will bring a northerly wind to the region in the fronts wake.
Finally turning easterly late in the week. Winds will finally shift
back to the south late Saturday into next week. This will also
contribute to holding off storms a little. Wednesday instability
will be strong with LI's approaching double digits and CAPE values
in 3k-4k j/kg2 range any storms could be strong at the very least.
Also PWats will approaching 2 inches...so they could produce copius
amounts of rain where storms develop. As we get into end of the week
forecast soundings indicate an inversion around 850mb which should
also limit storm development. The inversion breaks down by Sunday.
However the upper level ridge keeps building eastward and should
centered over us by the weekend at the latest. This high keeps
drifting eastward and be off the east coast as we start next week.
This will likely bring higher storm chances to the region next week.
Temperatures will continue to be about 5 or more degrees above normal
with highs around 90 and lows around 70 through the extended.

&&

.AVIATION...
Issued at 1150 PM CDT Mon Jun 11 2018

A frontal boundary sits near KEVV/KOWB, making it difficult to
pinpoint timing for best chances for shra/tsra at all sites. Kept
SHRA at KEVV/KOWB through 08z, then TSRA chances will increase at
both sites after 13z. Isolated TSRA possible at KPAH overnight,
but best chances for TSRA at KCGI/KPAH will be after 17z with
daytime heating. All sites should be VFR away from convection,
with MVFR cigs and vsbys in/near storms. Winds will be light
southwest overnight, increasing to 5 to 10 kts after 13z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...KH
AVIATION...RST
Hazardous weather outlook, Jun 12, 3:07 AM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
407 AM CDT Tue Jun 12 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-130915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
407 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will continue today. Locally
heavy rainfall is the primary concern, especially where the ground
is nearly saturated in southwest Indiana and southeast Illinois.
Some isolated flooding is possible. During the afternoon and
early evening, a few strong storms with hail and gusty winds are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday. Locally heavy rain
and dangerous lightning are the primary concerns. A few storms
could become strong, with hail and gusty winds.

There is a slight chance of thunderstorms every day from Thursday
into early next week. The storms will be mainly during the heat of
the afternoon. Dangerous lightning will be the main concern.

The heat index will peak around 100 degrees each afternoon from
Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

York

In the hours before

Special weather statement, Jun 12, 12:21 AM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
121 AM CDT TUE JUN 12 2018

ILZ090-094-KYZ007-120700-
Massac IL-Pope IL-Livingston KY-
121 AM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MASSAC...CENTRAL POPE AND
NORTHWESTERN LIVINGSTON COUNTIES UNTIL 200 AM CDT...

At 121 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Metropolis, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Golconda and Burna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3724 8877 3747 8859 3729 8834 3711 8861
TIME...MOT...LOC 0621Z 222DEG 8KT 3724 8863

York
Special weather statement, Jun 12, 1:24 AM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
224 AM CDT TUE JUN 12 2018

ILZ090-094-KYZ007-120815-
Massac IL-Pope IL-Livingston KY-
224 AM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MASSAC...CENTRAL
POPE AND NORTHWESTERN LIVINGSTON COUNTIES UNTIL 315 AM CDT...

At 223 AM CDT, Doppler radar was tracking a strong thunderstorm
about 5 miles west of Golconda, or 12 miles northeast of Metropolis,
moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Golconda, Joy and Carrsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3732 8872 3753 8851 3744 8841 3743 8841
      3742 8840 3740 8836 3735 8830 3734 8830
      3733 8828 3719 8856
TIME...MOT...LOC 0723Z 227DEG 12KT 3731 8858

York

The radar

The Ft Campbell radar (KHPX), 59 km away, was scanning. The volume nearest the first event began at 09:51 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Trigg

When
June 12, 3:50 AM CST
Where
Trigg County, 6 mi W of Cadiz
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.870, -87.929

Two houses were struck by lightning and on fire.

Thunderstorm Wind, Calloway

When
June 12, 3:45 PM CST to 3:55 PM CST
Where
Calloway County, 1.13 mi SSE of Stella to Almo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.636, -88.370

At the Calloway County fairgrounds on Highway 121 west of Murray, carnival rides were damaged and several tents were blown down. At Almo, trees were down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756465, 756469.